Menasha officer becomes ill after investigating drug overdose death

MENASHA, Wis. - A Menasha Police Officer became ill after investigating a drug overdose death early Sunday morning.

Law enforcement responded to the 900 block of Third Street for a person found without a pulse. The victim, a 36-year-old Appleton man, was found deceased, with drugs believed to be the cause of death.

Later, a responding officer to the earlier incident was driving down Interstate 41 when he noticed symptoms associated with Fentanyl exposure.

“What's different in this situation than the other ones, often times it's when officers are testing drugs or come across drugs in an actual vehicle,” said Chief Tim Styka with the Menasha Police Dept. “In this one there was nothing found on the individual or in the vehicle itself that he was located in.”

The officer exited the highway and drove to the Winnebago Sheriff's Department for assistance.

A Sheriff's Deputy was able to respond to help the officer who had parked in the Sheriff's Department parking lot.

The deputy was able to administer Narcan, reversing the effects of the exposure. The officer was taken to a hospital and released a few hours later.

“It was just incredible how the pieces of the puzzle came together and helped out the officer who was ultimately just trying to help someone else,” said Chief Styka. 

Chief Styka said they just went through Narcan training two weeks ago. 

“We're seeing more and more instances in the United States having exposure to Fentanyl just because it's being cut into a variety of different substances,” said Chief Styka. 

The investigation into the drug overdose death is ongoing.

 

VIDEO: Governor Walker signs 11 bills into law to fight Wisconsin opioid epidemic

 
Print this article Back to Top